Verify your email address to receive email notifications.

Verification sent. Please check your inbox to verify your address.

Unable to send verification. Please try again later.

Advertisement
  • Q&A with Australian Health Practitioners

    Do Beta Blockers cause Chronic Fatigue?

    Having recently had a heart attack, I've been put on Beta Blockers (Toprol/metoprolol).

    Ever since, I have constantly been feeling fatigued, run down, overwhelmed, lack of concentration, broken sleep, have alot of difficulty getting up in the morning, even though I go to bed at a reasonable hour. If I force myself out of bed, then throughout the day I feel lethargic. I seem to be a bit more energised at around 4pm.

    I cannot stop the Beta Blocker according to my cardialogist. I also have type 1 diabetes (which is very much under control). I gave a normal body weight and BMI. My bloods are in excellent conditions. I excercise, eat healthy. Pretty much I do everything I should be doing, by the book.

    So my question is… have I developed Chronic Fatigue due to the Beta Blockers, and if so, what can I do about it?
  • Find a professional to answer your question

  • 2

    Thanks

    Nathan Butler

    Exercise Physiologist

    Nathan Butler is an exercise physiologist and founder of the multi-disciplinary Active Health Clinic whom specialise in chronic health especially Chronic Fatigue Syndrome, orthostatic intolerance ... View Profile

    Chronic fatigue syndrome is multifactorial and the cause is unknown. Beta blockers have a common side effect which may cause fatigue. However, it is uncertain whether they causes chronic fatigue syndrome. The criteria for chronic fatigue syndrome is post-exertional malaise, as well as un-refreshing sleep.
    Focus on pacing without exacerbation of symptoms, dealing with stressors and consulting with a health professional with experience in cardiac and chronic fatigue syndrome would be advised.

  • Advertisement
  • 1

    Thanks

    Belinda Pezzali

    Healthshare Member

    I have a heart murmur since I was 14 an have had 3 minor op when they go in thou my groin area while I'm slight sedivated I would call it burning from the inside out as they burn my right chamber it hurt like hell it took 3 attempt til I notice it seemed to have work where I didn't need to take medication for the rest of my life an that was all done at 18, 19, an 21 about 4 months after I gave birth to my first son which I was very monitor thoughtout my pregrucy, but did have some completion. Then had second child an it was so much worse my heart nearly stop an then had to be in icu at King Edward to be watch closely.

    But honestly up til January 2016 I've started have problems again an it's getting worse where I can't walk to my front door from lounge which is only about 10 steps where my heart starts skipping beats an I'm just so exhausted so quick like I've ran a 10k run an I need to sit doe straight away or I've been feeling I could just collapse or pass out an this is happening more an more upto 20-34 times a day,

    cananyonehelp 

  • Alison King

    Healthshare Member

    I empathise with your situation as I believe its possible  you may have an adverse drug reaction to the beta blocker. It is metabolised by the 2D6 cytochrome which could be negible or non functioning meaning that you are a poor metaboliser of 2D6 drugs. Not uncommon. You can be tested for this privately but not on Medicare. I have had it done and it has made an amazing difference to how I manage my health care. It is slowly being understood by the health professionals. Go to mydna website for more info. If you find it might be the case ask for an alternate drug. Don't stop the drug unless under medical supervision as it may be dangerous. Good luck!

answer this question

You must be a Health Professional to answer this question. Log in or Sign up .

You may also like these related questions

Ask a health question
Community Contributor

Empowering Australians to make better health choices